Alert archive / Texas / High Wind Warnings in 2009
High Wind Warning 6, NWS Amarillo, TX
NWS Amarillo, TX issued this high wind warning at Apr 9, 2009, 4:16 AM CDT for 10 counties in Texas. It was in force for 15 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2009, 4:16 AM CDT (09:16 UTC)
- Expired
- Apr 9, 2009, 7:00 PM CDT
- In force
- 15 hr
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 12:40 PM CDT | NON-TSTM WND GST 59 | 5 Ene Hereford, TX | |
| Apr 9, 12:41 PM CDT | NON-TSTM WND GST 59 | 6 Ene Amarillo, TX | |
| Apr 9, 12:50 PM CDT | NON-TSTM WND GST 60 | 2 E Pampa, TX | |
| Apr 9, 1:03 PM CDT | NON-TSTM WND GST 63 | 6 Ene Amarillo, TX | A 25 SQUARE FOOT SECTION OF THE ROOF WAS BLOWN OFF THE NEARBY FAA BUILDING. |
| Apr 9, 1:14 PM CDT | NON-TSTM WND DMG | 1 W Amarillo, TX | LOST POWER...FENCES DOWN |
| Apr 9, 1:16 PM CDT | NON-TSTM WND DMG | Alanreed, TX | TRAINED SPOTTER AT THE REST STOP ON INTERSTATE 40 AT ALANREED REPORTED SIXTY TWO TO SIXTY FIVE MPH WINDS ALONG WITH ONE QUARTER MILE VISIBILITY IN BLOWING DUST AND SMALL TREES BENDING COMPLETELY OVER. |
| Apr 9, 1:20 PM CDT | NON-TSTM WND GST 67 | 1 E Mclean, TX | |
| Apr 9, 2:50 PM CDT | NON-TSTM WND GST 60 | 2 Wsw Clarendon, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5609 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KAMA 090916 NPWAMA URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 416 AM CDT THU APR 9 2009 TXZ011>020-091730- /O.UPG.KAMA.HW.A.0002.090409T1500Z-090410T0000Z/ /O.NEW.KAMA.HW.W.0006.090409T0916Z-090410T0000Z/ OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG- DONLEY-COLLINGSWORTH- INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE... WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON... CLAUDE...CLARENDON...WELLINGTON 416 AM CDT THU APR 9 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE SOUTHERN TEXAS PANHANDLE. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. STRONG WEST TO NORTHWEST WINDS OF 35 TO 45 MILES AN HOUR WITH GUSTS TO AROUND 60 MILES AN HOUR WILL BE COMMON THROUGH EARLY THIS EVENING AS A POWERFUL STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS. THESE STRONG WINDS WILL CREATE AREAS OF BLOWING DUST WHICH WILL REDUCE VISIBILITIES AT TIMES...RESULTING IN HAZARDOUS TRAVEL CONDITIONS. WINDS ARE EXPECTED TO DECREASE DURING THE EVENING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. DRIVERS OF CAMPERS...TRAILERS...AND OTHER HIGH PROFILE VEHICLES SUCH AS TRACTOR TRAILERS MAY WANT TO CONSIDER DELAYING TRAVEL...ESPECIALLY ACROSS THE SOUTHERN TEXAS PANHANDLE UNTIL TONIGHT WHEN THE WINDS ARE EXPECTED TO DECREASE. && $$ OKZ001-TXZ001-002-006>010-091730- /O.NEW.KAMA.WI.Y.0013.090409T0916Z-090410T0000Z/ CIMARRON-DALLAM-SHERMAN-HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL- INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART... STRATFORD...HARTLEY...CHANNING...DUMAS...BORGER...MIAMI... CANADIAN 416 AM CDT THU APR 9 2009 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE WESTERN OKLAHOMA PANHANDLE AND MOST OF THE NORTHERN TEXAS PANHANDLE. WEST TO NORTHWEST WINDS OF 30 TO 35 MILES AN HOUR WITH GUSTS TO AROUND 55 MILES AN HOUR WILL BE COMMON THROUGH EARLY THIS EVENING AS A POWERFUL STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS. THESE WINDS MAY CREATE AREAS OF BLOWING DUST WHICH COULD REDUCE VISIBILITIES AT TIMES...RESULTING IN HAZARDOUS TRAVEL CONDITIONS. WINDS ARE EXPECTED TO DECREASE DURING THE EVENING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ GOEHRING
1 follow-up statement
000 WWUS74 KAMA 091723 NPWAMA URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 1223 PM CDT THU APR 9 2009 TXZ011>020-100000- /O.CON.KAMA.HW.W.0006.000000T0000Z-090410T0000Z/ OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG- DONLEY-COLLINGSWORTH- INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE... WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON... CLAUDE...CLARENDON...WELLINGTON 1223 PM CDT THU APR 9 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE SOUTHERN TEXAS PANHANDLE. STRONG WEST TO NORTHWEST WINDS OF 35 TO 45 MILES AN HOUR WITH GUSTS TO AROUND 60 MILES AN HOUR WILL BE COMMON THROUGH EARLY THIS EVENING AS A POWERFUL STORM SYSTEM MOVES ACROSS THE SOUTHERN PLAINS. THESE STRONG WINDS WILL CREATE AREAS OF BLOWING DUST WHICH WILL REDUCE VISIBILITIES AS LOW AS ONE HALF A MILE AT TIMES... RESULTING IN HAZARDOUS TRAVEL CONDITIONS. WINDS ARE EXPECTED TO DECREASE DURING THE EVENING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. STRONG GUSTY WINDS WILL MAKE TRAVEL DIFFICULT...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. MOTORISTS SHOULD USE EXTREME CAUTION. PEOPLE AT HOME SHOULD SECURE ANY LOOSE OUTDOOR ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE. STAY ALERT FOR THE POSSIBILITY OF FALLING TREE LIMBS AND DOWNED POWER LINES. && $$ OKZ001-TXZ001-002-006>010-100000- /O.CON.KAMA.WI.Y.0013.000000T0000Z-090410T0000Z/ CIMARRON-DALLAM-SHERMAN-HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL- INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART... STRATFORD...HARTLEY...CHANNING...DUMAS...BORGER...MIAMI... CANADIAN 1223 PM CDT THU APR 9 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE WESTERN OKLAHOMA PANHANDLE AND MOST OF THE NORTHERN TEXAS PANHANDLE. WEST TO NORTHWEST WINDS OF 30 TO 40 MILES AN HOUR WITH GUSTS TO AROUND 55 MILES AN HOUR WILL BE COMMON THROUGH EARLY THIS EVENING AS A POWERFUL STORM SYSTEM MOVES ACROSS THE SOUTHERN PLAINS. THESE WINDS MAY CREATE AREAS OF BLOWING DUST WHICH COULD REDUCE VISIBILITIES AS LOW AS ONE MILE AT TIMES...RESULTING IN HAZARDOUS TRAVEL CONDITIONS. WINDS ARE EXPECTED TO DECREASE DURING THE EVENING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING...AND SHOULD BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. BOATERS SHOULD AVOID THE OPEN WATERS. STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS. && $$ NUNEZ
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Apr 9, 3:36 AM CDT, 40 minutes earlier.
Area forecast discussion, Apr 9, 3:36 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
336 AM CDT THU APR 9 2009
.DISCUSSION...
SURFACE LOW PRESSURE SYSTEM OVER SOUTHEAST COLORADO NEAR LHX
WILL CONTINUE TO INTENSIFY AS IT MOVES EAST SOUTHEAST ACROSS THE
OKLAHOMA PANHANDLE AND NORTHEAST TEXAS PANHANDLE TODAY. THE PRESSURE
GRADIENT WILL INCREASE...ESPECIALLY ACROSS THE SOUTHERN TEXAS
PANHANDLE WHERE A HIGH WIND WARNING IS IN EFFECT. UPPER LEVEL TROUGH
EXTENDING SOUTHWARD INTO NEW MEXICO FROM A LOW OVER SOUTHERN WYOMING
WILL SWING ACROSS THE PANHANDLES THIS AFTERNOON. CLOUDS SHOULD ALSO
DECREASE THIS MORNING. STRONG WINDS JUST OFF THE SURFACE AS PER THE
TCUN5 PROFILER SHOULD BE MIXED DOWN GIVEN THE SUNSHINE TODAY AND THE
DOWNWARD MOTION IN ASSOCIATION WITH THE UPPER TROUGH AS IT
SWINGS THROUGH. A STRONG COLD FRONT WILL ALSO PUSH THROUGH THE
PANHANDLES LATER THIS AFTERNOON AND GUSTY WINDS MAY ALSO BE FOUND
WITH ITS PASSAGE AS WELL. IF THAT WASN/T ENOUGH...DRY AIR WILL
SPREAD ACROSS MUCH OF THE PANHANDLES TO THE WEST AND SOUTH OF
THE SURFACE LOW TRACK AS A DEVELOPING DRYLINE RACES ACROSS THE
REGION. THEREFORE...FIRE WEATHER CONDITIONS WILL BE CRITICAL FOR
MUCH OF THE AREA AS WELL. BLOWING DUST WILL ONCE AGAIN BE AN
ISSUE IN SOME SPOTS...SO WILL MENTION THIS IN THE FORECAST. SOME RAIN
SHOWERS WILL ALSO BE POSSIBLE IN THE NORTH AS THE UPPER LEVEL TROUGH
MOVES THROUGH AND THIS INTERACTS WITHE THE LIFT AND MOISTURE THAT THE
COLD FRONT WILL BRING.
COLD FRONT WILL BE THROUGH THE PANHANDLES BY EARLY EVENING AND
WINDS SHOULD DECREASE AS SURFACE HIGH PRESSURE BUILDS IN.
OUR EYES THEN TURN TOWARD THE UPPER LEVEL STORM SYSTEM THAT WILL
APPROACH THE PANHANDLES FROM THE SOUTHWEST FOR THE WEEKEND.
MODELS ARE NOT IN COMPLETE AGREEMENT ON THE TIMING OF THIS NEXT
SYSTEM. BUT IF YOU TAKE AN AVERAGE...IT LOOKS LIKE THE BEST
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE PANHANDLES WILL BE
FROM SATURDAY AFTERNOON THROUGH EARLY EASTER MORNING. AGAIN...
SOME OF THESE STORMS MAY BE SEVERE THIS WEEKEND GIVEN THE
MOISTURE RETURN AND THE STRONG DYNAMICS FROM THE UPPER LOW.
THE PANHANDLES THEN DRY OUT THROUGH THE BEGINNING OF NEXT WEEK.
THERE COULD BE ANOTHER STORM SYSTEM APPROACHING THE AREA BY EARLY
WEDNESDAY...BUT THE CURRENT MODEL RUNS DO NOT AGREE ON THE TRACK
OF THIS SYSTEM...SO WILL KEEP THE FORECAST DRY FOR NOW WITH THE
UNCERTAINTY THAT EXISTS.
&&
.FIRE WEATHER...
STRONG DOWNSLOPING WINDS WILL BE THE STORY FOR MUCH OF THE
PANHANDLES TODAY. THESE STRONG WINDS WILL BRING DRY AIR WITH
THEM AND THIS WILL RESULT IN A CRITICAL FIRE WEATHER SITUATION.
COLD FRONT MOVES THROUGH THE PANHANDLES BY EVENING...SO
RELATIVE HUMIDITIES SHOULD RECOVER. RAIN IS THEN EXPECTED OVER
THE EASTER WEEKEND...SO FIRE WEATHER CONCERNS SHOULD BE LOWER.
THANKS FOR THE COORDINATION ABQ.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 72 36 57 38 55 / 10 5 0 10 30
BEAVER OK 68 33 55 37 58 / 30 5 0 5 30
BOISE CITY OK 68 33 57 35 54 / 20 5 0 10 30
BORGER TX 72 39 59 39 57 / 10 5 0 10 30
BOYS RANCH TX 72 38 60 40 58 / 10 5 0 10 30
CANYON TX 72 36 58 40 57 / 5 5 0 10 30
CLARENDON TX 75 40 59 39 58 / 10 5 0 10 40
DALHART TX 69 35 56 36 55 / 10 5 0 10 30
GUYMON OK 67 34 60 39 59 / 20 5 0 10 30
HEREFORD TX 74 34 60 40 56 / 5 5 0 10 30
LIPSCOMB TX 73 35 57 38 60 / 20 5 0 5 40
PAMPA TX 72 37 57 37 56 / 10 5 0 10 30
SHAMROCK TX 77 41 61 39 63 / 10 5 0 5 40
WELLINGTON TX 80 42 63 39 62 / 10 5 0 10 40
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
DONLEY...GRAY...OLDHAM...POTTER...RANDALL...WHEELER.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HARTLEY...HEMPHILL...HUTCHINSON...
MOORE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...
WHEELER.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...HARTLEY...HEMPHILL...HUTCHINSON...MOORE...
ROBERTS...SHERMAN.
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
&&
14/15Hazardous weather outlook, Apr 8, 9:30 PM CDT, 6 hours 46 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 930 PM CDT WED APR 8 2009 OKZ001>003-TXZ001>020-091100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 930 PM CDT WED APR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A TIGHT PRESSURE GRADIENT BEHIND A SURFACE TROUGH OF LOW PRESSURE WHICH WILL MOVE ACROSS THE SOUTHERN TEXAS PANHANDLE THURSDAY WILL RESULT IN STRONG WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AS HIGH AS 60 MPH. AS A RESULT...A HIGH WIND WATCH HAS BEEN ISSUED FOR THE SOUTHERN TEXAS PANHANDLE FROM THURSDAY MORNING THROUGH EARLY THURSDAY EVENING. THE COMBINATION OF STRONG WEST TO NORTHWEST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS...AND FORECAST MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT MAY RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN TEXAS PANHANDLE ON THURSDAY. AS A RESULT...A FIRE WEATHER WATCH IS IN EFFECT FOR THIS AREA FROM THURSDAY MORNING THROUGH EARLY THURSDAY EVENING. ELSEWHERE...ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON THURSDAY. IN ADDITION...THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. A FEW STORMS THAT FORM MAY APPROACH SEVERE LEVELS...WITH MARGINALLY SEVERE HAIL AND STRONG GUSTY WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANDRADE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:43 AM CDT | Red Flag Warning | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 11 more | 16 hr |
| Apr 9, 4:16 AM CDT | Wind Advisory | AMA | Dallam, Hartley, Hemphill, Hutchinson, Moore, Roberts and 1 more | 15 hr |
Nearby
High Wind Warnings in Texas, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.